// Required code

Announcement

Collapse

Health Science 101 Guidelines

Greetings! Welcome to Health Science.

Here's where we talk about the latest fad diets, the advantages of vegetarianism, the joy of exercise and good health. Like everywhere else at Tweb our decorum rules apply.

This is a place to exchange ideas and network with other health conscience folks, this isn't a forum for heated debate.
See more
See less

Tylenol or not?

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Tylenol or not?

    OK, so when my Dad's wife was in the hospital, her daughter (my step sister) requested some Tylenol for her knee pain.

    The Doctor was VERY ADAMANT that NOT EVEN ONE Tylenol would be allowed, because they "were very bad". I've heard, of course, that they can damage the liver, but thought that was long term use.

    So, there's I Be Hurtin, Tylenol, Motrin (is that the one for women?) and on and on.... And Alieve is being heavily promoted on TV.

    What's the best (and safest) to take for headaches, and for body aches?

    How does a fella know, with all these conflicting reports.

    (PS... the ONLY medication I am on regularly is a baby aspirin each morning)
    "Neighbor, how long has it been since you’ve had a big, thick, steaming bowl of Wolf Brand Chili?”

  • #2
    I've usually heard that Tylenol is very safe. Unless of course you are on some other medication.

    Comment


    • #3
      Originally posted by Cerebrum123 View Post
      I've usually heard that Tylenol is very safe. Unless of course you are on some other medication.
      Hence, the confusion.
      "Neighbor, how long has it been since you’ve had a big, thick, steaming bowl of Wolf Brand Chili?”

      Comment


      • #4
        What I have heard is that Tylenol is relatively safe if taken in small dosages, but it is very unforgiving if you go over the recommended amounts. The Liver damage starts pretty quickly even with small "overdoses". I have also heard that the makers are quick to sue people who say this...oops....
        "What has the Church gained if it is popular, but there is no conviction, no repentance, no power?" - A.W. Tozer

        "... there are two parties in Washington, the stupid party and the evil party, who occasionally get together and do something both stupid and evil, and this is called bipartisanship." - Everett Dirksen

        Comment


        • #5
          Originally posted by Littlejoe View Post
          What I have heard is that Tylenol is relatively safe if taken in small dosages, but it is very unforgiving if you go over the recommended amounts. The Liver damage starts pretty quickly even with small "overdoses". I have also heard that the makers are quick to sue people who say this...oops....
          You owe us a job interview report!
          "Neighbor, how long has it been since you’ve had a big, thick, steaming bowl of Wolf Brand Chili?”

          Comment


          • #6
            I have a bad liver and my doctor will only let me take Tylenol (small doses) - He said ibuprofen was not allowed (advil) for me.

            Comment


            • #7
              OK, maybe somebody can clear up ... the "name brands" appear to be pretty much the same medicines, but "branded"...

              Ibuprofin, Naproxen, Aspirin, Acetaminophen...
              "Neighbor, how long has it been since you’ve had a big, thick, steaming bowl of Wolf Brand Chili?”

              Comment


              • #8
                Meanwhile, here's a comparison from Cleveland Clinic on Acetaminophen vs. Ibuprofen.

                Source: Cleveland Clinic Health Club

                We pit acetaminophen (Tylenol®) against ibuprofen (Advil®) to determine the champion pain reliever and fever fighter. See if you can guess the winner of this round of Health Hub Knockout.

                © Copyright Original Source

                "Neighbor, how long has it been since you’ve had a big, thick, steaming bowl of Wolf Brand Chili?”

                Comment


                • #9
                  Originally posted by Cow Poke View Post
                  OK, maybe somebody can clear up ... the "name brands" appear to be pretty much the same medicines, but "branded"...

                  Ibuprofin, Naproxen, Aspirin, Acetaminophen...
                  Ibuprofin = Advil

                  Naproxen = Aleve......my drug of choice, but can't take much because of high bp

                  Aspirin = well, aspirin

                  Acetaminophen = Tylenol. I use this, safer for my bp, but only take 2 or 4 arthritis ones a day. Doc says I could take more, but I resist if I can. Will need to have yearly liver checks.


                  Securely anchored to the Rock amid every storm of trial, testing or tribulation.

                  Comment


                  • #10
                    And I should mention that if you are already taking aspirin, you shouldn't take Aleve. Mr. mossy can't use it now that he is on an aspirin a day because of his heart issues from last year.

                    But he CAN take Tylenol.


                    Securely anchored to the Rock amid every storm of trial, testing or tribulation.

                    Comment


                    • #11
                      Originally posted by mossrose View Post
                      And I should mention that if you are already taking aspirin, you shouldn't take Aleve. Mr. mossy can't use it now that he is on an aspirin a day because of his heart issues from last year.

                      But he CAN take Tylenol.
                      WHY does the world have to be so confusing?
                      "Neighbor, how long has it been since you’ve had a big, thick, steaming bowl of Wolf Brand Chili?”

                      Comment


                      • #12
                        Originally posted by Cow Poke View Post
                        WHY does the world have to be so confusing?
                        Yeah!

                        And I can't find any mossroses, to boot.



                        Securely anchored to the Rock amid every storm of trial, testing or tribulation.

                        Comment


                        • #13
                          Talk to your pharmacist. My guy is taking 325 mg of aspirin a day, and that is way more than the 80 mg usually found in a baby aspirin. So you might be okay taking Aleve once in a while.

                          I find that our pharmacist knows more about drug interaction, sometimes, than the doctor. So I always double check with ours when being given a new prescription, or when I have a question about any drug, over the counter or otherwise.


                          Securely anchored to the Rock amid every storm of trial, testing or tribulation.

                          Comment


                          • #14
                            Originally posted by mossrose View Post
                            Talk to your pharmacist. My guy is taking 325 mg of aspirin a day, and that is way more than the 80 mg usually found in a baby aspirin. So you might be okay taking Aleve once in a while.

                            I find that our pharmacist knows more about drug interaction, sometimes, than the doctor. So I always double check with ours when being given a new prescription, or when I have a question about any drug, over the counter or otherwise.
                            What really makes it bad is that the drug companies so aggressively "educate" doctors and clinics on THEIR brand, and incentivize them to push THEIR product.....

                            So, yeah, maybe a pharmacist who really cares.
                            "Neighbor, how long has it been since you’ve had a big, thick, steaming bowl of Wolf Brand Chili?”

                            Comment


                            • #15
                              Originally posted by Cow Poke View Post
                              OK, maybe somebody can clear up ... the "name brands" appear to be pretty much the same medicines, but "branded"...

                              Ibuprofin, Naproxen, Aspirin, Acetaminophen...
                              Ibuprofen is the generic name for the drug that is branded as Advil. Naproxen is the generic name for the drug that is branded as Aleve. Both are in the class called NSAIDs, which stands for nonsteroidal anti-inlammatory drugs. There are many other brand name products that include either one of these two NSAIDs and there are other NSAIDs as well. Aspirin is very similar. All of these drugs can cause cause internal bleeding, especially in the stomach, and can be dangerous, even fatal, if too much is taken over too long of a period. So one should be very careful about mixing over-the-counter (OTC) drugs together or mixing some OTC NSAIDs with some prescription drugs, especially warfarin/Coumadin, which also causes bleeding. Some herbal supplements work the same way and can cause bleeding so you should be careful of those combinations as well. As the drug class says, they have an anti-inflammatory effect so they can be a good choice for when you sprain your ankle or have another injury that causes some swelling. The anti-inflammatory effect occurs throughout the body, but they also have some centrally acting mechanism of action (MOA).

                              Acetaminophen is branded as Tylenol and is also included in many other OTC and some prescription pain-killers. Acetaminophen is called paracetamol in Europe and is sometimes abbreviated as APAP. It has a different MOA than NSAIDs. Acetaminophen's MOA is mostly centralized, ie, not in the periphery. If you take too much, at once or over the long term, it can damage your liver and can also be fatal, especially if you also drink alcohol. Those who drink are advised to take a smaller dose of acetaminophen. Because the MOAs are different and complementary, it can sometimes be a good idea to take a smaller amount of both at the same time. But you should never take any OTC drug more than a few days without checking in with your doctor or pharmacist, and always tell them all of the drugs and herbal remedies that you are taking. And you should never listen to any medical advice from anyone on the Internet, including from me!
                              Last edited by robrecht; 05-23-2014, 04:31 PM.
                              βλέπομεν γὰρ ἄρτι δι᾿ ἐσόπτρου ἐν αἰνίγματι, τότε δὲ πρόσωπον πρὸς πρόσωπον·
                              ἄρτι γινώσκω ἐκ μέρους, τότε δὲ ἐπιγνώσομαι καθὼς καὶ ἐπεγνώσθην.

                              אָכֵ֕ן אַתָּ֖ה אֵ֣ל מִסְתַּתֵּ֑ר אֱלֹהֵ֥י יִשְׂרָאֵ֖ל מוֹשִֽׁיעַ׃

                              Comment

                              Related Threads

                              Collapse

                              Topics Statistics Last Post
                              Started by mikewhitney, 10-15-2020, 01:13 AM
                              19 responses
                              66 views
                              1 like
                              Last Post Leonhard  
                              Started by mikewhitney, 09-29-2020, 12:24 AM
                              16 responses
                              64 views
                              0 likes
                              Last Post Leonhard  
                              Started by mikewhitney, 09-09-2020, 12:11 AM
                              9 responses
                              115 views
                              0 likes
                              Last Post mikewhitney  
                              Started by mikewhitney, 06-20-2020, 03:23 PM
                              8 responses
                              836 views
                              0 likes
                              Last Post mikewhitney  
                              Working...
                              X